Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

July 29, 2021Converse County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Jul 29, 2021, 10:21 PM MDT for Converse County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 10:21 PM MDT (04:21 UTC)
Expired
Jul 29, 2021, 11:00 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY

County Converse County, WY

The radar

The Rapid City radar (KUDX), 202 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2924 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

844 
WWUS85 KCYS 300421
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
1021 PM MDT Thu Jul 29 2021
 
WYZ101-300500-
Converse County Lower Elevations WY-
1021 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE COUNTY
UNTIL 1100 PM MDT...

At 1021 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Bill, or 26 miles southeast of Wright, moving east at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dull Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4342 10490 4316 10494 4330 10540 4350 10531
      4350 10528
TIME...MOT...LOC 0421Z 290DEG 20KT 4341 10526 

$$

Cox

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jul 29, 5:30 PM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 29, 5:30 PM MDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
530 PM MDT Thu Jul 29 2021

.SHORT TERM...(This evening through Sunday)
Issued at 405 PM MDT Thu Jul 29 2021

Forecast challenges deal with heavy rainfall and possible severe
weather through Saturday in the short term.

Currently...Frontal boundary lays across far northeastern Colorado
to a surface low near Cheyenne and then from Laramie to just west
of Casper this afternoon. SPC surface based CAPE on the order of
3000 J/KG down here near Cheyenne to around 2000 J/KG out by the
storm ongoing just south of Arlington. Have been getting reports
of heavy rain/flash flooding in a pretty data sparse area west of
Laramie.

Latest short term guidance showing storms developing west of the
Laramie Range through the late afternoon, HRRR showing storms
developing east of the Laramie Range across southern Platte and
southern Goshen Counties around 02Z and continuing through at
least 06Z tonight. Cheyenne and CFD may be spared thunderstorms
this evening as we have been down in stratus all day. Any outflow
boundaries from the north would really throw a wrench in the
forecast...so kept fairly high chance PoPs in the forecast for
here.

Best surge of monsoon moisture Friday with PWATS up near 1.3
inches at Laramie and Rawlins. Long skinny CAPE profiles on
forecast sounding with little in the way of CAPE...so looking at
heavy rain producers. WPC has a SLight Risk area identified for
flash flooding...so went ahead and issued a Flash Flood Watch for
parts of Albany and eastern Carbon County. Will need to watch the
Mullen burn scar area closely as they are right in the bullseye
of this heavier precip Friday afternoon.

.LONG TERM...(Sunday night through Thursday)
Issued at 405 PM MDT Thu Jul 29 2021

Trends for next week have been on track for a gradual decrease in
moisture across the southeastern CONUS, with a slight increase in
temperatures through Thursday as an upper level ridge begins push
eastward. Guidance has been a bit bullish with POPs, especially on
Tuesday afternoon. PW anomalies have indicated a stronger decrease
in moisture across with a lowering to 0.4 to 0.75 inches, with the
GFS drastically reducing areal coverage of showers and
thunderstorms. Went ahead and started trending POPs down 10% to
account for this uncertainty. Can still see a chance for afternoon
thunderstorms with brief northwesterly flow on Tuesday and several
embedded shortwave throughout the week. Daytime highs are expected
to increase, relative to the cooler weekend, with highs in the low
90s east of I-25 and in the mid to low 80s to the west. Overall, not
too many fire weather concerns through the end of next week as
minimum RH values remain above 20 percent and winds remain below
criteria.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 523 PM MDT Thu Jul 29 2021

VFR conditions will continue for all TAF sites until 09Z for
southeastern Wyoming and until 12Z for the western Nebraska
Panhandle due to possible fog conditions. Thunderstorms will push
eastward across the region starting at KLAR until 03Z and KCYS
until 04Z. Light rainfall is possible for KCYS until 07Z and skies
will remain BKN along with low cloud bases for all sites. Low
visibility and MVFR conditions are possible for KRWL until 15Z and
KCDR until 18Z.

&&

.FIRE WEATHER...
Issued at 405 PM MDT Thu Jul 29 2021

Minimal fire weather conditions over the next few days as
monsoonal moisture surges into the area from the south. Expect
widespread wetting rains Friday and Saturday across southern
areas. Areas further north will see lesser amounts of rain...but
humidity expected to remain high. Afternoon showers and storms
expected on a daily basis through the weekend before monsoonal
moisture shifts south back into Colorado.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch from Friday morning through Friday evening for
     WYZ105-110-114>116.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...MD
AVIATION...AW
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 29, 3:40 AM MDT, 18 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
340 AM MDT Thu Jul 29 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>119-300945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
340 AM MDT Thu Jul 29 2021

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop this afternoon and evening.
There is a marginal risk for isolated strong to severe thunderstorms
producing wind gusts up to 60 mph and hail to the size of pennies.
Locally heavy rain will accompany some of the showers and storms,
which may lead to minor flooding.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered to numerous showers and thunderstorms are forecast Friday
and Saturday. Periods of heavy rain, in excess of an inch per hour,
may lead to flash flooding, particularly over the burn scars.

Shower and thunderstorm coverage will decrease Sunday through early
next week, with less of a threat for locally heavy rainfall.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Jul 29, 7:21 PM MDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
721 PM MDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 WNW WOODS LANDING     41.12N 106.04W
07/29/2021                   ALBANY             WY   EMERGENCY MNGR

            2-3 INCHES OF RAINFALL, CAUSED A COUNTY ROAD
            TO WASHOUT NEAR HIGHWAY 230 WEST OF WOODS
            LANDING.

&&

AW
Local storm report, Jul 29, 8:52 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
852 PM MDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 NNE WOODS LANDING     41.13N 106.01W
07/29/2021                   ALBANY             WY   EMERGENCY MNGR

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1
            WNW WOODS LANDING. 2-3 INCHES OF RAINFALL,
            CAUSED A COUNTY ROAD TO WASHOUT NEAR HIGHWAY
            230 WEST OF WOODS LANDING.

&&

AW
Special weather statement, Jul 29, 10:11 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1011 PM MDT Thu Jul 29 2021

NEZ002-003-019>021-054-055-095-096-310200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Including the cities of Chadron, Chadron St Park, Alliance,
Hemingford, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport,
Bayard, Redington, Kimball, Sidney, Brownson, Harrison, and Agate
1011 PM MDT Thu Jul 29 2021

...DEGRADED AIR QUALITY UNTIL 8PM MDT FRIDAY...

The following message is transmitted in collaboration with the
Nebraska Emergency Management Office through 8 PM Friday.

WHAT...Degraded air quality from smoke from western wildfires.

WHERE...All Nebraska Panhandle counties.

WHEN...Through 8 PM ADT Friday evening

IMPACTS...Heavy smoke from western wildfires will continue over the
Nebraska Panhandle through at least Thursday morning.

HEALTH INFORMATION...Recommended the elderly, young children, and
individuals with respiratory problems avoid excessive physical
exertion and minimize outdoor activities during this time. Wildfire
smoke is made up of a variety of pollutants, including particulate
matter and ozone, which can cause respiratory health effect.
Although these people are most susceptible to health impacts, we
advise that everyone should avoid prolonged exposure to poor air
quality conditions.
Special weather statement, Jul 29, 10:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1021 PM MDT Thu Jul 29 2021

WYZ101-300500-
Converse County Lower Elevations WY-
1021 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE COUNTY
UNTIL 1100 PM MDT...

At 1021 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Bill, or 26 miles southeast of Wright, moving east at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dull Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4342 10490 4316 10494 4330 10540 4350 10531
      4350 10528
TIME...MOT...LOC 0421Z 290DEG 20KT 4341 10526

Cox

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:44 PM MDTAreal Flood AdvisoryCYSAlbany, Carbon89 min
Jul 29, 11:06 PM MDTSpecial Weather StatementCYSConverse39 min
Jul 29, 11:44 PM MDTSpecial Weather StatementCYSConverse46 min
Jul 30, 12:29 AM MDTSpecial Weather StatementCYSConverse, Niobrara61 min
Jul 30, 12:54 AM MDTAreal Flood AdvisoryCYSNiobrara3 hr
Jul 30, 12:57 AM MDTSpecial Weather StatementCYSConverse33 min
Jul 30, 1:29 AM MDTSpecial Weather StatementCYSConverse31 min
Jul 30, 2:05 AM MDTSpecial Weather StatementCYSNiobrara25 min
Jul 30, 3:15 PM MDTSpecial Weather StatementCYSLaramie45 min
Jul 30, 3:22 PM MDTAreal Flood AdvisoryCYSAlbany, Laramie113 min
Jul 30, 3:33 PM MDTFlash Flood WarningCYSAlbany, Carbon3 hr
Jul 30, 3:48 PM MDTSpecial Weather StatementCYSPlatte27 min
Jul 30, 4:38 PM MDTSpecial Weather StatementCYSPlatte37 min
Jul 30, 4:51 PM MDTSpecial Weather StatementCYSAlbany39 min
Jul 30, 5:19 PM MDTSpecial Weather StatementCYSPlatte41 min
Jul 30, 5:23 PM MDTSevere Thunderstorm WarningCYSLaramie, Platte37 min
Jul 30, 5:46 PM MDTFlash Flood WarningCYSLaramie, Platte2 hr
Jul 30, 5:52 PM MDTSpecial Weather StatementCYSConverse38 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.